Skip to main content

If you are aged 53 to 69 you can now register to get a COVID-19 vaccine

Hypoglycaemia (hypos)

Hypoglycaemia (a hypo) happens when your blood glucose level is too low (below 4mmol/L).

Causes of hypos include :

  • not eating enough carbohydrates at your last meal
  • eating meals later than expected
  • taking too much insulin
  • unplanned or extra activity
  • drinking large amounts of alcohol

Important

Hypos can come on fast. Be aware of the signs of a hypo so you can treat it quickly.

The most common signs are:

  • sweating
  • being anxious or irritable
  • feeling hungry
  • difficulty concentrating
  • blurred sight
  • trembling and feeling shaky
  • people may notice that you look unwell, confused or have a change of mood

Treating a hypo

You need to treat a hypo quickly, before it gets worse. Eat or drink something sugary (15 grams fast acting glucose or sugar).

Take one of these types of sugar to treat your hypo :

  • 5 dextrose or glucose sweets
  • 3 to 4 jelly babies
  • 1 small glass of fizzy drink (not diet). It’s important to check the carbohydrate content
  • 1 glass or small carton of fruit juice ( 200mls)

Always check the amount of carbohydrate (sugar or glucose) in whichever product you use to treat a hypo. The amount in different fizzy drinks, glucose tablets or gels may change over time. Check the amount needed to give you 15g of carbohydrate.

Try not to take too much of:

  • the fast-acting sugar as this will make your blood glucose go too high
  • sugary foods with a lot of fat like chocolate, cakes and biscuits because they work too slowly for treating a hypo

After 10 minutes

  1. Recheck your blood glucose.
  2. If still under 4mmol/L repeat the hypo treatment
  3. If over 4mmol/L eat something like fruit or a slice bread

It’s important your family and friends know what to do if you have a hypo and you cannot help yourself. They should give you an injection of glucagon and then call 112 or 999 and ask for an ambulance if you're not responding to them.

Read more about reducing your risk of hypos on the Diabetes Ireland website.

Emergency hypo treatment

All people with Type 1 diabetes should keep glucagon at home in case of an emergency. An injection of glucagon releases stored glucose from your liver. Speak to your diabetes care team to get a prescription for glucagon and train family and friends on how to use it. Glucagon goes out of date quickly. Store it in the fridge and check regularly to make sure that yours is in date.

If you do not come round within 7 minutes of the glucagon injection, whoever you're with should call 112 or 999 and ask for an ambulance.

Learn more about what to do if you’re having a hypo on the Diabetes Ireland website.

Not being aware of a hypo

Some people have no clear signs they're about to have a hypo. This can happen if you've had type 1 diabetes for a long while. It can be dangerous, particularly if you're driving, and put you at risk of a severe hypo.

If you find that your blood glucose can be low without clear signs, speak to your care team. This may be temporary. Regular testing of your blood glucose can help you to keep the levels up which may help to get your hypo awareness back. Ask your diabetes team about technology that may help with this.

A Type 1 diabetes structured diabetes education course can help reduce the number of hypos.

Read more about Type 1 diabetes education courses.

Hypos while sleeping

Hypos can happen while you sleep. If a hypo does not wake you up, there's a risk of you having a severe hypo. Drinking alcohol can also put you at risk of having a severe hypo while you sleep.

Read more about the risk of hypos and alcohol

You might be having night-time hypos if you you feel very tired when you wake up, have a headache or have damp bedding from sweating.

If you think you're having hypos while you sleep:

  • check your blood glucose before bed
  • set an alarm to check your blood glucose levels during the night, to see if there's a change
  • ask your care team if you need to change how much insulin you take
  • always tell your diabetes team if you are having unexplained hypos, especially at night

page last reviewed: 27/11/2020
next review due: 27/11/2023

Slaintecare logo